2 weeks on Embrel - Does it get worse before it gets better?

Hi, I've been reading everyone posts but this is my 1st. I was diagnosed with Polymyalgia Rheumatica in Jan 16 and RA in Feb 2016. I was on prednisone and methotrexate, but had terrible gastro intestinal problems. Started Embrel 2 weeks ago. With 2nd injection got a rash which is hot and itchy on the injection site, plus on the 1st injection site as well. I feel worse than before I started the injections. So does it get worse before it gets better? Anyone with experience? Feel somewhat freaked out. This never occurred to me. Thank you, Laine

7 Replies

oldestnewest
  • Hi Laine, I am having very similar issues to yours. I was on mtx for 8 years and had bad side effects when the dose needed to be increased. I started Enbrel just over 2 weeks, I had my 3rd injection two days ago. Initially I did not have any injection site problems. Then just 2 days, prior to my 3rd injection, I started getting a rash at both the 1st and 2nd injections sites. Started as little red spots, turned red and splotchy and are now quite large red areas. Checked with my RA doc prior to taking the 3rd one, but he wasn't concerned and side the reactions would lessen over time. Did the 3rd injection and by the next day I had an additional red, hot, itchy area. All 3 of them are itchy and rather annoying. I suppose that they wouldn't seem so bad if my RA has getting better, but it hasn't. And as you mentioned sometimes it does feel worse. Having more pain for longer periods of time. I've been told that it could take up to 3 months to start feeling better with Enbrel. Yet I've read some posts where people started to feel better in a few days.

    Unfortunately, I cannot offer any words of wisdom on this, only share in your pain and frustration. I hope that Enbrel will start working for you as soon as possible and your good days will far exceed the bad ones.

    I will be following your post to see what others who have taken Enbrel have experienced. (I may post this question in NRAS as well, I usually get more responses there.) Please take care and never give up hope.

    Karen

  • Hi Karen...what is NRAS? How do I join that site?

  • Hi cavers5848, NRAS (National Rheumatoid Arthritis Society) is another community on this healthunlocked site. They seem to have been around for quite a bit longer than this one and have more members. It is actually founded in the UK, so many member are from there. I'm rather new to both communities (almost 2 months now) and am finding both to be very helpful. You should be able follow this community as well, just by selecting "My Communities", browse communities. You can enter NRAS in the search. Then you would choose "following" on the ones you want to join. Other members please feel free to correct/enhance my instructions as I am also rather new.

    Wishing you well. Karen

  • I am new to this site too. I have had RA for a little over a year now. I am still trying to get back to normal and the medication that I am on doesn't seem to be working.

  • Thank you so much for your help. :)

  • Hello! I am sorry you haven't felt better yet. I got immediate pain relief but had a reaction like yours after the 8th shot. So my dr took me off of it. I tried Humira but reacted to that after only two shots. Now i will start Orencia shots August 1. Hang in there. It usually takes time to find the right med. Talk to your doctor about your reaction. Depending on how bad it is he/she may want to try another. Good luck!

  • I was on enbrel for 8 yrs ? + and it worked well for me. Keeping my blood work numbers in line for RA. Now I am in a new med Actemra. Just started 1st injection. But make sure when injecting u just get it into the fatty skin tissue and not ur muscle. 30* degree angle. Some itchy redness but short lived. Best of luck...... But it did work well for me !